Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 37, NWS Huntsville, AL

April 18, 2006DeKalb County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 18, 2006, 5:05 PM CDT for DeKalb County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2006, 5:05 PM CDT (22:05 UTC)
Expired
Apr 18, 2006, 5:30 PM CDT
In force
25 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:30 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 18, 3:30 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 PM CDT TUE APR 18 2006

.DISCUSSION...
ANOTHER RECORD BREAKING WARM DAY THUS FAR ACROSS THE TENNESSEE
VALLEY. HIGH TEMPS THUS FAR HAVE EXCEEDED THE OLD RECORD AT MUSCLE
SHOALS...AND HAVE PROBABLY TIED IT LOCALLY. OTHER ITEMS ON THE AGENDA
INCLUDE THE CHANCE OF STRONG TO SEVERE THUNDERSTORMS. SURFACE
DEWPOINTS HAVE TRIMMED BACK FROM READINGS NEAR 70 OVER NW ALABAMA TO
THE MID 60S. THIS HAS SURFACE BASED CAPES IN THE 2500-3000 KJ
RANGE...AND LIFTED INDEXES  -5C. VERTICAL WIND SHEAR IS ON THE
LOWER RANGE WITH 0-3KM HELICITIES STILL A RESPECTABLE 150-200 M/S.
THE CLOSE IN VISIBLE AND SHORT WAVE INFRARED CHANNEL INDICATED SOME
HIGH CU/ACCAS MOVING OVER THE REGION. ON A BIGGER PICTURE...DRY AIR
NOTED VIA WATER VAPOR SATELLITE WAS SLIDING EAST...AS TROUGHING OUT
WEST SLOWLY NEARS THE REGION.

FOR THE SHORTER TERM...A NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH
THURSDAY. PER THE CONVECTION THREATS...SHOWERS AND A FEW T-STORMS ARE
POSSIBLE THIS EVENING MAINLY DIURNALLY DRIVEN. AN AREA OF STRONG TO
SEVERE CONVECTION IS FORECAST TO DEVELOP OVER THE MISSOURI REGION
LATE THIS AFTERNOON AND EVENING...AND MOVE TOWARD THE VALLEY DURING
THE OVERNIGHT. THIS WILL PRESENT ANOTHER RISK OF STRONG TO SEVERE
STORMS LOCALLY. MODEL TIMING ON WHEN...AND IF THESE STORMS WILL
AFFECT THE AREA WAS ACROSS THE BOARD. DURATION RANGED FROM ALL NIGHT
FROM THE NGM...THE GFS STARTING PRECIP OVERNIGHT...AND THE ETA
DELAYING RAINS UNTIL DAYBREAK WED. THE WRF LOOKED LIKE A GOOD
COMPROMISE...BRINGING THE RAINS HERE AFTER MIDNIGHT. THIS LOOKS
REASONABLE CONSIDERING THE STORMS OUT WEST WILL LIKELY HOLD TOGETHER
AND DO MOVE FASTER THAN MODEL OUTPUT SOMETIMES SHOWS.

WEDNESDAY...THE FRONTAL BOUNDARY WILL REMAIN IN THE VICINITY. WITH
MORE MOISTURE AND CLOUDS...TEMPS ON WEDNESDAY AND BEYOND SHOULD GO ON
A COOLING TREND TO NEAR NORMAL LEVELS. WILL KEEP A CHANCE OF SHOWERS
AND T-STORMS... SOME SEVERE IN THE FORECAST ON WEDNESDAY.
INSTABILITIES AND SHEAR SUGGESTS ISOLATED TORNADOES ARE POSSIBLE...IN
ADDITION TO T-STORM WINDS AND SEVERE HAIL.

AN UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS THE TENNESSEE
VALLEY INTO THE UPCOMING WEEKEND AND NEXT WEEK. THUS A CHANCE OF
SHOWERS AND STORMS WILL CONTINUE IN THE FORECAST. INTER-MODEL
COMPARISONS AND CONTINUITY ARE NOT TOO GOOD IN THE EXTENDED...WITH
UPPER LEVEL BLOCKING IN PLACE. THE BLOCKING SHOULD RELAX INTO NEXT
WEEK WITH A MORE PROGRESSIVE PATTERN BECOMING ESTABLISHED. A COLD
FRONT PASSING ACROSS THE REGION ON SATURDAY WILL BRING A GOOD CHANCE
OF RAINS. COLD AIR ADVECTION SHOULD NOT BE AS STRONG AS THE GFS
SHOWS...THUS HIGH TEMPS ONLY TO THE MID 70S FOR EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    64  84  64  81 /  40  30  30  20
SHOALS        65  85  62  81 /  40  30  20  20
CULLMAN       65  85  64  82 /  40  30  20  20
FAYETTEVILLE  64  82  61  80 /  40  40  30  20
FORT PAYNE    61  81  60  81 /  40  40  30  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

RSB
Hazardous weather outlook, Apr 18, 1:03 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
103 PM CDT TUE APR 18 2006

ALZ001>010-016-TNZ076-096-097-190315-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
103 PM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATE THIS AFTERNOON AND INTO THE EVENING HOURS AS A FRONTAL
BOUNDARY...DRAPED ACROSS THE AREA...INTERACTS WITH VERY WARM AND
MOIST AIR. CONDITIONS ARE FAVORABLE FOR SOME OF THESE THUNDERSTORMS
TO BECOME STRONG TO SEVERE WITH THE MAIN THREATS BEING SMALL
HAIL...GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY BRIEF HEAVY DOWNPOURS.

A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
MIDDLE MISSISSIPPI VALLEY BY TONIGHT AND IS EXPECTED TO TREK
SOUTHEAST TOWARD THE TENNESSEE VALLEY OVERNIGHT. THE SOUTHERN
PORTION OF THIS THUNDERSTORM ACTIVITY MAY AFFECT THE TENNESSEE
VALLEY AROUND DAYBREAK...PRIMARILY IMPACTING LOCATIONS NORTH OF
THE TENNESSEE RIVER AND EAST OF I-65. A FEW STRONGER STORMS
CONTAINING GUSTY WINDS...SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A LOW PRESSURE SYSTEM IS EXPECTED TO BRING MORE SHOWERS AND
THUNDERSTORMS TO THE TENNESSEE VALLEY TOMORROW AFTERNOON AND
EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME STRONG TO SEVERE.
LARGE HAIL AND DAMAGING WIND WILL BE THE MOST PROBABLE THREATS
WITH THE STRONGEST THUNDERSTORMS...BUT THERE IS ALSO AN OUTSIDE
CHANCE FOR AN ISOLATED TORNADO OR TWO.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL ACCOMPANY ANOTHER COLD
FRONT ON FRIDAY AND SATURDAY. UNSETTLED WEATHER IS EXPECTED INTO
EARLY NEXT WEEK AS A FRONTAL BOUNDARY REMAINS NEAR THE TENNESSEE
VALLEY. THIS WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING.

In the hours before

Special weather statement, Apr 18, 3:53 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
353 PM CDT TUE APR 18 2006

ALZ008-182145-
MARSHALL-
353 PM CDT TUE APR 18 2006

...SIGNIFICANT WEATHER ALERT FOR MARSHALL COUNTY UNTIL 445 PM CDT...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT A STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING 5 MILES WEST OF
GRANT...OR 10 MILES NORTH OF GUNTERSVILLE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.  LOCALIZED FREQUENT LIGHTNING IS ALSO EXPECTED.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HEBRON.
  GRANT.
  COLUMBUS CITY.

IF ON OR NEAR LAKE GUNTERSVILLE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA
Special weather statement, Apr 18, 4:01 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
401 PM CDT TUE APR 18 2006

ALZ007-016-182145-
CULLMAN-MORGAN-
401 PM CDT TUE APR 18 2006

...SIGNIFICANT WEATHER ALERT FOR CULLMAN AND MORGAN COUNTIES UNTIL
445 PM CDT...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF FALKVILLE...OR 10 MILES
NORTH OF CULLMAN...MOVING EAST AT 20 MPH.

DIME SIZE HAIL...WINDS UP TO 30 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COLE SPRINGS.
  EVA.
  FAIRVIEW.
  BAILEYTON.
  HULACO.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

KULA
Local storm report, Apr 18, 4:23 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
423 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             GRANT                   34.52N 86.25W
04/18/2006  M0.75 INCH       MARSHALL           AL   TRAINED SPOTTER

&&

24

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:32 PM CDTSevere Thunderstorm WarningHUNCullman28 min
Apr 18, 4:41 PM CDTSevere Thunderstorm WarningHUNMarshall49 min
Apr 18, 4:57 PM CDTSevere Thunderstorm WarningHUNCullman33 min
Apr 18, 5:29 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.